Does Losartan Cause Hair Loss? A Medication Guide
Does losartan cause hair loss? We look at the evidence, how common it is, possible mechanisms, and what to do if you notice thinning while on this blood pressur

Does Losartan Cause Hair Loss?
Losartan is not a common cause of hair loss, but it can happen in rare cases. Hair loss is not listed as a primary side effect in most official drug information, yet some people report thinning hair while taking it, and a few case reports have linked ARB medications to hair shedding.
What does the evidence say about Losartan and hair loss?
The research is thin. Losartan belongs to a class of drugs called angiotensin II receptor blockers (ARBs). Hair loss is not a recognised common side effect in large clinical trials, but there are scattered case reports and forum anecdotes. Here's what the evidence looks like:
- Official prescribing information for losartan lists hair loss as an infrequent or rare adverse event, not a common one.
- A few published case reports describe reversible hair loss in people taking ARBs, including losartan.
- Most large trials of losartan for hypertension or heart failure did not flag hair loss as a significant issue.
- The bulk of evidence comes from patient reports rather than controlled studies, so cause and effect is hard to prove.
How common is hair loss with Losartan?
It's considered rare. In clinical trials, hair loss was reported in a small percentage of patients, and often the rate was similar to placebo. That means for most people, losartan is not a likely culprit. But rare doesn't mean never, and some people do notice shedding.
| Side effect | Reported frequency with losartan | Notes |
|---|---|---|
| Hair loss | Rare | Often reversible; case reports exist |
| Dizziness | Common | Usually mild |
| Fatigue | Common | May lessen over time |
| Headache | Common | Often transient |
What are the possible mechanisms linking Losartan to hair loss?
No one knows for sure, but several theories exist. Losartan affects blood flow and hormone pathways that could influence hair growth cycles.
- Blood pressure changes: rapid drops in blood pressure might temporarily reduce blood flow to the scalp, though this is speculative.
- Hormonal effects: ARBs can slightly alter androgen activity, and androgens play a role in some types of hair loss.
- Drug-induced telogen effluvium: some medications push hair follicles into the resting phase, causing shedding a few months after starting.
- Individual sensitivity: rare idiosyncratic reactions can cause hair loss with almost any drug.
Which other blood pressure medications are linked to hair loss?
Several blood pressure drugs have been associated with hair loss, though again, it's usually uncommon. Here's a quick comparison of the main classes:
Losartan (ARB)
Rare
- ✓ Hair loss reported rarely
- ✓ Case reports exist but limited
- ✓ Often reversible
Beta-blockers (e.g., metoprolol)
Uncommon
- ✓ More frequently linked to hair loss than ARBs
- ✓ Telogen effluvium is a known side effect
- ✓ Usually reversible after stopping
Other classes like ACE inhibitors and diuretics have also been occasionally linked to hair loss, but the evidence is similarly sparse. If you're worried, your doctor can help you weigh the risks and benefits.
What should you do if you notice hair loss while taking Losartan?
Don't panic and don't stop your medication cold turkey. Here's a sensible step-by-step approach:
- Step 1: Track the timeline. Note when you started losartan and when you first noticed shedding. Drug-induced hair loss often begins 2–4 months after starting.
- Step 2: See your doctor. Discuss the hair loss and ask if losartan could be the cause. They may check for other causes like thyroid issues or iron deficiency.
- Step 3: Consider alternatives. If losartan is suspected, your doctor might switch you to another blood pressure medication.
- Step 4: Don't stop suddenly. Stopping blood pressure meds abruptly can be dangerous.
- Step 5: See a dermatologist if hair loss continues after switching, to rule out other types of alopecia.
Can Losartan actually help with hair loss?
There's some early interest in losartan as a potential hair growth treatment. A few small studies and case reports have suggested that ARBs like losartan might have a protective effect on hair follicles, possibly by improving blood flow or reducing fibrosis. However, this is very preliminary—there are no large trials confirming losartan grows hair. It is not a recognised treatment for hair loss, and you should not take it for that purpose.
Frequently asked questions
Is hair loss a common side effect of losartan?
No, it's rare. In clinical trials, hair loss was reported in a small percentage of patients, and often at rates similar to placebo.
Can losartan cause permanent hair loss?
Drug-induced hair loss is usually reversible once the medication is stopped, but it can take several months for hair to regrow. Permanent loss is unlikely.
Should I stop taking losartan if my hair is thinning?
Never stop a blood pressure medication without consulting your doctor. They can help you switch to an alternative if needed.
Does losartan help with hair growth?
There is some very early research suggesting ARBs might have a positive effect on hair follicles, but it's not proven. Losartan is not a hair loss treatment.
How to tell if your hair loss is from losartan or something else
Hair loss is common and often has multiple causes. Before blaming losartan, consider other factors that could be responsible. Your doctor can help you sort through them.
- Timing: Drug-induced hair loss typically starts two to four months after beginning a new medication. If your shedding began much earlier or later, losartan may be less likely to be the cause.
- Pattern of loss: Telogen effluvium (the most common drug-related shedding) usually causes diffuse thinning across the scalp, not a receding hairline or bald patches. Patterned loss may point to androgenetic alopecia instead.
- Other medications: Many drugs can cause hair loss, including some antidepressants, blood thinners, and acne treatments. Review all your medications with your doctor.
- Medical conditions: Thyroid disorders, iron deficiency, and autoimmune diseases can all trigger shedding. A simple blood test can rule these out.
- Life events: Recent illness, surgery, significant weight loss, or severe stress can cause temporary shedding that may coincide with starting losartan but is unrelated.
What to expect if losartan is the cause
If losartan is indeed responsible for your hair loss, the outlook is generally good. Drug-induced hair loss is usually reversible once the medication is stopped or switched. However, regrowth takes time.
- Shedding typically stops within a few months after discontinuing the drug, though it may not halt immediately.
- Hair regrowth may take several months to become noticeable, as hair grows slowly (about half an inch per month).
- In most cases, hair returns to its previous state, but complete recovery can take up to a year.
- If you switch to another blood pressure medication, ask your doctor whether the new drug also has any reported link to hair loss.
It's important not to stop losartan on your own. Your doctor can help you transition safely to an alternative if needed.
Questions to ask your doctor about losartan and hair loss
Being prepared for your appointment can help you get clear answers. Consider asking the following questions:
- Could losartan be causing my hair loss, or is something else more likely?
- What tests should I have to rule out other causes like thyroid problems or iron deficiency?
- If losartan is the culprit, what alternative blood pressure medications do you recommend?
- How long should I expect shedding to continue after switching medications?
- Should I see a dermatologist for further evaluation?
Can losartan cause hair loss after years of use?
Drug-induced hair loss usually occurs within the first few months of starting a medication. If you have taken losartan for years without issues, it is less likely to suddenly cause hair loss, but individual reactions can vary. Other causes should be investigated.
Is hair loss a sign of a more serious reaction to losartan?
Hair loss alone is not typically a sign of a dangerous reaction. However, if it is accompanied by rash, swelling, or difficulty breathing, seek medical attention immediately, as these could indicate an allergic reaction.
Should I stop taking losartan if I notice hair loss?
No. Never stop a blood pressure medication without consulting your doctor. Untreated high blood pressure can lead to serious health problems. Your doctor can help you determine the cause and adjust your treatment safely.
More Guides
- Does Wegovy Cause Hair Loss? What Users Should Know
Wegovy can cause hair loss in some users, usually due to rapid weight loss or nutrient gaps. Learn why it happens, if it's permanent, and how to manage it.
- Hair Loss on Pillow vs in Shower: What's Normal?
Is hair loss on the pillow or in the shower normal? Learn typical daily shedding, causes, and when to worry. Expert answers for men and women.
- Does Hair Loss Run in Families? Genetics and Your Risk
Does hair loss run in families? Learn how genetics influence your risk, which genes are involved, and what you can do if you have a family history.
- Does Nicotine Cause Hair Loss? Vapes, Pouches, Patches
Does nicotine cause hair loss? We examine the evidence for vapes, pouches, and patches, how nicotine may affect hair growth, and whether quitting can help.